What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 29, 6:35 PM EST, 8 minutes earlier.
Area forecast discussion, May 29, 6:35 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
735 PM EDT Sat May 29 2021
.SYNOPSIS...
Scattered thunderstorms this evening could become strong or
severe as a cold front moves through the area. Cooler
temperatures on Sunday will remain through Monday. Temperatures
should warm through the middle of the week before rain chances
increase Wednesday and Thursday.
&&
.UPDATE...
Convective coverage is slowly increasing across the area. High-
res models including the 20-21z HRRR and RAP plus the 18z
NAMnest predict new convection getting its act together in the
8-10 pm timeframe between I-95 and the coast, perhaps even
forming a broken line that shifts east and offshore after
midnight. Dry mid-level air surging eastward across South
Carolina will end the convective threat across the Pee Dee
region first, and I've reworked PoPs to show these trends the
best I can. The surface front is visible in satellite and radar
imagery moving southward across central North Carolina and its
wind shift should arrive in Lumberton before 9pm.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
The SPC Mesoscale Discussion issued in late morning states a
Watch is unlikely for the area today, but it is not to say let
our guard down, as dewpoints near 70 along the coast and coastal
interior, with around 1500 joules of mixed layer CAPE. The mid-
level remnant ridge cap has held convection in check, low-
topped so far, while earlier rain-cooled air and clouds over the
western zones has kept temperatures in the 80s, dewpoints lower
than coast. The has in turn weakened the sea breeze somewhat,
but a few storms may become strong near the coast this evening,
given the higher dewpoints and a source of low-level lift.
Although ambient wind-shear is not strong, dry cap aloft could
enhance downdrafts resulting in a chance of local downbursts
winds. Strongest convection to pull off the coast after 3am with
isolated showers lingering into morning.
Cooling behind the front and abundant low level moisture will
likely result in low clouds through at least Sunday morning,
breaking apart slowly with temps in the 60s much of the day,
before reaching a max- T of 70-76 Sunday afternoon. The north
wind Sunday will be much lighter than the winds that are
preceding the cold front today.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Lack of significant cold air advection on Monday will allow
highs to approach climo despite high pressure centered over
Ohio. Quiet day on Monday with mostly clear skies. Humidity
increases overnight as high pressure slips offshore and easterly
flow develops. shower chances remain low, but non-zero on
Tuesday as southeasterly flow assists with weak surface forcing
by the sea breeze, any showers would be shallow and short-lived.
Humid overnight with lows in the low to mid 60s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Rain chances increase on Wednesday with warming temperatures
and easterly moisture advection. Expecting modest instability
and help from an afternoon sea breeze to trigger some afternoon
storms. Temperatures continue to moderate into the upper-80s to
near 90 inland. High pressure shifts further offshore on
Thursday with a deepening trough over the Mississippi River
Valley. Southerly flow will supply tropical moisture beginning
on Thursday morning with instability to develop during the
afternoon with highs in the upper 80s to near 90. Surface layer
may take some time to saturate with dry soils. Better surface
moisture will become apparent on Friday as the southerly
moisture flow continues. On Friday afternoon, we may also get
some assistance from weak upper-level energy and a weak surface
cold front for widespread showers or storms. Relatively weak
steering flow could make this a good day for concentrated
rainfall and total QPF. Will maintain unsettled weather for
Saturday behind the upper-trough and surface boundary, but less
coverage than previous days.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Convection continues to increase in coverage across eastern
North and South Carolina in advance of a cold front moving
southward. High-res models suggest convective threats should end
at the FLO and LBT airports between 02-03z, but will increase
substantially for the coastal airports (ILM, CRE, and MYR)
between 03-06z when thunderstorms and ceiling/visibility
restrictions may occur. Low stratus surging southward across
Virginia and North Carolina will blanket the area late tonight
into a good portion of Sunday with ceiling heights likely
settling between 500-900 feet AGL. Conditions should slowly
improve across northeast SC around 17z Sunday, and across
southeast NC later in the afternoon.
Extended Outlook...VFR, except for patchy ground fog Thursday
morning and possible daytime ceiling/visibility restrictions in
convection Thursday.
&&
.MARINE...
Through Sunday Night... SW-SSW gusts to 25 knots can be
expected through early evening ahead of an approaching cold
front. Isolated strong TSTMs are expected tonight over the 0-20
NM waters. Seas of 5 to 6 feet will prevail offshore, and winds
and seas will be higher in and near TSTMs. Seas are steep
offshore and a hazard to smaller craft. The advisory will likely
end later tonight as the front nears and winds lighten, outside
of showers and TSTMs. A wind-shift will cross the waters in the
pre-dawn and early morning hours of Sunday with cooler air and
moderate N_NW winds, also good timing for clean waves peeling
ashore. Sunday will feature slowly fading S waves every 6-7
seconds, mixed with a light to moderate NNW chop.
Monday through Thursday... Northerly winds 10-15 knots will
become easterly throughout the day as high pressure shifts
offshore late Monday. Winds becomes SE around 10 knots late
Tuesday as high pressure continues eastward; seas around 2 feet.
Southerly winds increase on Thursday as southerly flow develops
in response to Bermuda high pressure to our east and an upper-
trough to our west. Will see shower and thunderstorm chances
increase as winds increase to around 15 knots. Seas build to 2-3
feet on Thursday with no significant swell.
&&
.TIDES/COASTAL FLOODING...
Tonight's tidal flooding will be higher, but still in minor
category, with up to a foot inundation in parts of downtown
Wilmington, and Battleship Park, and low-lying shore-line areas
southward to the mouth of the Cape Fear, mostly between midnight
and 4am, near peak at 2am. Additional advisories will be needed
the next few days around night's high tide, but it appears
tonight's flooding is the peak of the recent full moon cycle.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
Coastal Flood Advisory from midnight tonight to 4 AM EDT
Sunday for NCZ107.
High Rip Current Risk until 8 PM EDT this evening for NCZ110.
MARINE...Small Craft Advisory until 9 PM EDT this evening for AMZ250-
252-254-256.
&&
SYNOPSIS...ILM
UPDATE...TRA
NEAR TERM...MJC
SHORT TERM...21
LONG TERM...21
AVIATION...TRA
MARINE...MJC/21
TIDES/COASTAL FLOODING...Hazardous weather outlook, May 29, 10:36 AM EST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1136 AM EDT Sat May 29 2021
AMZ250-252-254-256-301545-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1136 AM EDT Sat May 29 2021
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-SCZ054-056-301545-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
1136 AM EDT Sat May 29 2021
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement for Strong Longshore Current.
Moderate Risk of Rip Currents.
Isolated strong to severe TSTMs late today and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ110-301545-
Coastal Brunswick-
1136 AM EDT Sat May 29 2021
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Isolated strong to severe TSTMs late today and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-301545-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
1136 AM EDT Sat May 29 2021
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Isolated strong to severe TSTMs this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ107-301545-
Inland New Hanover-
1136 AM EDT Sat May 29 2021
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Minor coastal flooding likely around high tide along the Lower Cape
Fear River late tonight.
An isolated strong to possibly severe thunderstorm is possible this
afternoon through early evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Minor coastal flooding likely around high tide along the Lower Cape
Fear River late Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
8
In the hours before
Special weather statement, May 29, 2:53 PM EST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Wilmington NC
353 PM EDT Sat May 29 2021
SCZ017-292015-
Marlboro SC-
353 PM EDT Sat May 29 2021
...SPECIAL WEATHER STATEMENT FOR NORTH CENTRAL MARLBORO COUNTY UNTIL
415 PM EDT...
At 352 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chavistown, or 7 miles north of Bennettsville, moving northeast at 15
mph.
Winds in excess of 30 mph will be possible with this storm.
This storm will remain over mainly rural areas of north central
Marlboro County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3471 7957 3466 7969 3474 7977 3481 7970
3481 7968
TIME...MOT...LOC 1952Z 243DEG 14KT 3473 7968
21Special weather statement, May 29, 4:13 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Wilmington NC
513 PM EDT Sat May 29 2021
SCZ017-023-024-032-292145-
Marlboro SC-Dillon SC-Florence SC-Darlington SC-
513 PM EDT Sat May 29 2021
...SPECIAL WEATHER STATEMENT FOR NORTH CENTRAL FLORENCE...
SOUTHWESTERN DILLON...NORTHEASTERN DARLINGTON AND SOUTH CENTRAL
MARLBORO COUNTIES UNTIL 545 PM EDT...
At 513 PM EDT, Doppler radar was tracking a strong thunderstorm near
Darlington, moving northeast at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Florence, Darlington, Quinby, Mechanicsville, Mont Clare,
Brownsville, Darlington Raceway, Floyd, Florence Darlington Technical
College Main Campus and Oak Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3417 7986 3427 7993 3438 7991 3452 7967
3429 7951
TIME...MOT...LOC 2113Z 241DEG 22KT 3433 7982
21Special weather statement, May 29, 4:46 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Wilmington NC
546 PM EDT Sat May 29 2021
NCZ096-099-292230-
Columbus NC-Bladen NC-
546 PM EDT Sat May 29 2021
...SPECIAL WEATHER STATEMENT FOR CENTRAL BLADEN AND NORTH CENTRAL
COLUMBUS COUNTIES UNTIL 630 PM EDT...
At 546 PM EDT, Doppler radar was tracking a strong thunderstorm near
Emerson, or 8 miles northeast of Whiteville, moving northeast at 15
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lagoon, Elkton, Lisbon, Emerson, Clarkton and White Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3477 7843 3475 7839 3473 7839 3472 7838
3470 7837 3469 7835 3468 7835 3467 7832
3465 7832 3464 7831 3463 7832 3460 7830
3458 7827 3436 7862 3443 7870 3457 7863
3479 7844
TIME...MOT...LOC 2146Z 227DEG 11KT 3441 7859
21Special weather statement, May 29, 5:41 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wilmington NC
641 PM EDT Sat May 29 2021
NCZ096-105-292330-
Bladen NC-Inland Pender NC-
641 PM EDT Sat May 29 2021
...SPECIAL WEATHER STATEMENT FOR WEST CENTRAL PENDER AND SOUTHEASTERN
BLADEN COUNTIES UNTIL 730 PM EDT...
At 640 PM EDT, Doppler radar was tracking a strong thunderstorm over
Carvers, or 15 miles southeast of Elizabethtown, moving east at 15
mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Rowan, Carvers, Council and Kelly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3458 7827 3458 7826 3456 7825 3456 7826
3455 7825 3460 7822 3441 7818 3438 7845
3440 7851 3449 7855 3461 7830
TIME...MOT...LOC 2240Z 252DEG 14KT 3447 7843
21Special weather statement, May 29, 6:40 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wilmington NC
740 PM EDT Sat May 29 2021
NCZ087-096-099-300015-
Robeson NC-Columbus NC-Bladen NC-
740 PM EDT Sat May 29 2021
...SPECIAL WEATHER STATEMENT FOR EAST CENTRAL ROBESON...SOUTHWESTERN
BLADEN AND NORTH CENTRAL COLUMBUS COUNTIES UNTIL 815 PM EDT...
At 740 PM EDT, Doppler radar was tracking a strong thunderstorm near
Butters, or 11 miles southeast of Lumberton, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Bladenboro, Boardman, Bladen Community College, Abbottsburg, Butters,
Elkton, Emerson, Evergreen, Clarkton and Dublin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3440 7891 3453 7901 3470 7868 3445 7856
TIME...MOT...LOC 2340Z 249DEG 18KT 3450 7888
21